Format

Send to:

Choose Destination
See comment in PubMed Commons below
Anticancer Res. 2008 Sep-Oct;28(5B):3115-7.

Fatal thrombocytopenia after oxaliplatin-based chemotherapy.

Author information

  • 1Department of Oncology, National Taiwan University Hospital, Taipei, Taiwan, R.O.C.

Abstract

Oxaliplatin-related thrombocytopenia is considered rare and mostly self-limited. We present the first reported fatal case due to this complication. A 64-year-old patient with metastatic colon cancer was admitted for his 24th course of chemotherapy with oxaliplatin and 24-hour infusion of fluorouracil and leucovorin. Consciousness changed on the next evening and deteriorated to deep coma within hours. Computed tomography revealed large intracranial hemorrhage with brain herniation. Hemogram showed severe thrombocytopenia, which was considered to be associated with oxaliplatin. The patient died six days later. The incidence of oxaliplatin-related thrombocytopenia may have been underestimated and its severity long neglected. Other hypersensitivity reactions may precede its onset. Early hemogram examination during hypersensitivity reaction to oxaliplatin may provide early diagnosis and the prevention of the possible fatal consequences.

PMID:
19031966
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk